The Seizuring Dog
Not many sights are as frightening to a dog lover as a dog in full-blown seizures. In simplest terms, seizures are a short circuit in the electrical pathways in the brain. Too many neurons fire at once, without the normal controls in place. Seizures can have many causes, ranging from genetic predispositions (epilepsy) to poisons to metabolic diseases to cancer or trauma. One of the most common causes in purebred dogs is a genetic predisposition.
Signs You Will See
Most dogs show distinct “pre-ictal” or preseizure behaviors. They may become very clingy, pacing and acting uncomfortable, and some go off to a safe hiding place. If your dog has epilepsy, you will usually be able to detect a pattern to the seizures. Once your dog starts into a seizure, she may stagger around, fall down, or lie with her feet moving. Many dogs howl, and often they urinate or defecate. After a seizure, your dog will be exhausted as seizures drain a lot of energy. Some dogs are disoriented after a seizure or may even be temporarily blind. Often dogs become upset when they see or smell the urine or stool as they are normally well housebroken.
It is now thought that some of the obsessive compulsive behaviors dogs may show, such as intense tail chasing, and some of the rage syndromes, when dogs suddenly act aggressive for no reason and then are normal minutes later, may actually be seizure disorders. If your dog shows these symptoms, you should see a veterinary behaviorist.
What You Need to Do
First, stay calm. You don't need to worry about your dog swallowing her tongue. She can't. Do not put your hand into the mouth of a seizuring dog. While in a seizure, your dog is not aware of who or what is around her. She could easily bite you without consciously meaning to. Many dogs respond to gentle petting and careful restraint, such as holding them wrapped in your arms or a blanket. A soft voice may help as well. If you can tell a seizure is coming on, make sure you get your dog to a safe place where she won't fall down stairs or bang into things. When the seizure stops, move her to a clean resting place.
If your dog seizures for more than five minutes or has repeated seizures, call your veterinarian. Prolonged seizures can raise the body's temperature to dangerous levels.
If this is your dog's first seizure, you should also contact your veterinarian. Your veterinarian will do a thorough exam and look for causes of the seizures, by doing blood work to check out her liver function and look for any signs of poisoning, toxins, or infections. At some point X rays or an electroencephalogram may be needed. You will need to discuss with your veterinarian whether your dog needs to start treatments. All medications have side effects. If your dog only seizures once a year, she might be better off without daily medications.
You should mark on a calendar any time your dog has a seizure (or even if you suspect she may have had one while you were out). Eventually you may be able to predict when the seizures will come and give your dog extra medication.
Unless your dog has seizures from a well-known cause, such as a liver problem that can be treated, you need to assume your treatment goal will be to minimize the number and length of any seizures, not to cure your dog. Luckily, some dogs respond extremely well to seizure treatments. Part of the care for seizuring dogs involves being very careful about diet, exercise, and anything that might stimulate a seizure. You need to work with your veterinarian to design a lifestyle plan customized for your dog.
Medications are an important part of controlling seizures in epileptic dogs. Phenobarbital and potassium bromide are the best-known medications for dogs. Liver problems can be a side effect of these medications so your veterinarian may also prescribe herbal medications such as milk thistle to minimize liver reactions. Diazepam (valium) is often used to help stop a seizure, and your veterinarian may provide you with a diazepam enema to give at home if needed. Once your dog starts on seizure medications, you must be faithful, giving the medications daily and on a routine schedule. Suddenly stopping medications may precipitate more seizures.